Get your Health question answered in 3 easy steps

195 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for sepsis with multi organ dysfunction

Answered by
Dr.
Dr. Rakesh Madhyastha

Nephrologist

Practicing since :2009

Answered : 4361 Questions

default
Posted on Sat, 30 Aug 2014 in Medicines and Side Effects
Question: Dear Doctor, Please see the attached document.
doctor
Answered by Dr. Rakesh Madhyastha 2 hours later
Brief Answer:
Sepsis with multi organ dysfunction

Detailed Answer:
Hello

Thanks for the query

You written a very good case history, are you a doctor yourself?

From the discussion you have written it looks like this patient is suffering from sepsis with multi organ dysfunction ( affecting kindeys, brain, liver and lung). This is evidenced by the following

1. Raised WBC count
2. Raised CRP
3. Focus of infection ( pneumonia)
4. Low Temperature

1.I advice him to be on higher antibiotics like meropenem and teicoplanin, since his blood pressure is on the lower side he might have to be started on ionotropic support soon.
2. Twice daily Arterial blood gas and serum electrolytes
3. Repeat blood culture, urine culture and sputum culture ( preferably from a bronchoscopy)
4. Repeat Chest x ray once in 3 days to see for improvement/ worsening
5. I would have done a pleural tapping under ultra sound scanning to see if there is an infection there as well

I hope I was of help, I can help you better if you can write down the treatment he is currently on right now.

Regards



Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakesh Madhyastha 16 hours later
Thank you greatly Dr Madhyastha. I shall try to get a file to you with updated information.
doctor
Answered by Dr. Rakesh Madhyastha 55 minutes later
Brief Answer:
Follow up

Detailed Answer:
Hello

I will be awaiting your reply

Regards
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Rakesh Madhyastha 29 minutes later
Dear Dr Madhyastha, There should be a downloaded document arriving soon.
doctor
Answered by Dr. Rakesh Madhyastha 9 hours later
Brief Answer:
Follow up

Detailed Answer:
Hello

Thanks for getting back

I am sorry for the short delay in my reply, I was at work.

Here are my suggestions

1. I strongly recommend that antibiotics are escalated to meropenem and teicoplanin
2. Most hospitals are attached to an internal medicine doctor, you can request them to call him to see the patient atleast once a day
3. Keep the patient in propped up postion to avoid aspiration
4. Ryles tube must be placed for oral feeding. Liquid diet of 200 ml every 3 hours is usually given
5. Bed sores must be looked out for every day. At out set up the coconut oil is applied generously to avoid bed sores. Put him on an air bed or water bed
6. DVT stocking to prevent deep vein thromboses
7. ABG, S electrolytes, S creatinine should be done daily

Prognosis does look grim, but if proper care is given the patient will come out of it successfully.
I hope I was of help, I am once again sorry for the delay. Please be free to contact me anytime

Regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Rakesh Madhyastha 11 hours later
Thank you enormously for your help. I shall download another file which I hope that you will be able to access.
doctor
Answered by Dr. Rakesh Madhyastha 11 hours later
Brief Answer:
Follow up

Detailed Answer:
Hello

Thanks for the getting back

There are few more issues now
1. He is in shock ( low BP)
2. There is hypernatremia. High sodium

My diagnosis would be septic shock in septic encephalopathy. Here are my suggestions

1. Low BP could be because of dehydration secondary to the high dose of lasix he was receving, this is further evidenced by hypernatremia ( high sodium).
At this current situation I advice normal saline to be changed to 5D, this will replace all the lost fluids and also prevent further worsening of the hypernatremia.
2. FLuid challange upto 1.2 litres is uaually adviced. The ideal thing to do now would be to secure a Central line to assess the fluid balance and give fluids accordingly
3. BP of 80/60 means he will have to be on ionotropic support as soon as possible ( after the fluid challenge).


Please get back to me with
1.correct intake and output of the last two days
2. Whether or not he has pedal edema, crepitations on chest examination
3. Current antibiotics he is on.

I am awaiting your reply

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakesh Madhyastha 1 hour later
Thank you greatly Dr Madhyastha. He had pedal oedema a few weeks ago but oddly (to my way of thinking) not since then. He has had bilateral basal crepitations for at least the last two days. Unfortunately, he's been kept on ceftriaxone, caphalothin and metronidazole. Are these not likely to be efficacious enough for the present situatation? With regard to ionotropic support, he is nil by mouth. So can he still be given such support? There is no Intensive Care Unit bed available at present. There has been no monitoring of his fluid input/output. It is difficult because he often pulls out IV lines as a result of his delirium. The normal saline has had 5% dextrose added to it. Although you cannot be physically present to assess the situation, would you favour taking him off the frusemide (Lasix) or adding an ionotropic agent to it. I hope that I've understood your advice and questions properly.
doctor
Answered by Dr. Rakesh Madhyastha 15 hours later
Brief Answer:
Follow up

Detailed Answer:
Hello

Thanks for getting back

1. Clearing of pedal edema is because of Lasix. Stooping of the lasix now was a right decision
2. I dont understand why antibiotics are not being escalated, a situation like this calls for a higher antibiotic but then since I havent examined the patient I cant really be sure. Did you ask them if they were attached to an internal medicine specialist?
3. Nil by mouth is not a contraindication for ionotropic support
4. Please monitor intake output chart
5. Restrain the patient and sedation is also an option if he is pulling out the IV line
6. He should be on 5D, adding 5D into the NS might not be correct when sodium is high
7. Fluid challege with 1.2 litres is the first thing one should do when there is hypotension before starting ionotropes

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Lab Tests ,  
Medical Topics ,  

Recent questions on Teicoplanin

doctor1 MD

CASE SUMMARY NAME MASTER VIILOHIT GOEL AGE/SEX: 8 YEARS /MALE UHID NO: 0000 IP NO: DELIP38145 DATE OF ADMISSION : 02.04.14 DIAGNOSIS: Super Refractory Status Epilepticus HISTORY:, The 7yrs old Vilohit had presented on 2nd April 2014 with complaint...

doctor1 MD

What is MRSA and how ca it be treated?

doctor1 MD

Hi, once an individual is diagnosed with MRSA, do they become a 'carrier'? What are the implications?

doctor1 MD

My query is that I am undergone a lung surgery and one point of surgical area outside got infected abd pus comes out of that. I did the pus culture and sensitivity. The result is pencillin, ampicilin, vancomycin, teicoplanin and gentamycin(high level) sensitive. Which medicine will be applicable for me at this time.

doctor1 MD

what is the actual diet chart for diabetic mild renal faliure patients ? Sabita Chatterjee ,65yrs. ,Female . I have Serum Creatinine - 1.6 mg /dl . Escherichia coli , Cefoperazone + sulbactam , Ceftazidime ,Teicoplanin ,Norfloxacin ,Ofloxacin ,CO-Trimoxazole,Chloramphenicol ,Imipenem ,Tobramycin ,Gentamycin , Piperacillin /Tazobactam ,Ampicillin ,Cefazolin . All are SENSITIVE . What Should I Do?